Kentucky, 2021

Dense Fog in Kentucky, December 26, 2021

December 26, 2021 · NWS PAH · 20 events in 20 counties and zones

Widespread dense fog blanketed most of western Kentucky except for the Owensboro area. Visibility was at or below one-quarter mile through the overnight and early morning hours.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed most of western Kentucky except for the Owensboro area. Visibility was at or below one-quarter mile through the overnight and early morning hours. The dense fog formed under a surface high that protruded southward from the Great Lakes region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 25, 11:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 25, 11:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1150 PM CST Sat Dec 25 2021

.UPDATE...
Issued at 1150 PM CST Sat Dec 25 2021

Updated aviation discussion for 06Z TAFs.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 343 PM CST Sat Dec 25 2021

Several frontal boundaries will move through the region in the short
term. Our first cold front is making its way into the cwa now, and
should clear our southeast counties by mid evening. Aside from a few
sprinkles or very light showers in the EVV-Tri State region, this
will be a dry fropa. Breezy southwest winds of 25 to 35 mph
earlier in the day have already begun to decrease and will become
light after sunset. After record highs in the 70s today, much
cooler conditions will prevail overnight with lows down into the
40-45 range. Hard to believe this is still around 15 degrees above
normal though!

The airmass overhead on Sunday will still support highs reaching
into the upper 50s to mid 60s. Then a warm front lifts northward
Sunday evening, which will keep temperatures steady or even slowly
rising through the night. Highs on Sunday may actually occur late in
the evening at some locations. This warm front may kick off a few
light showers, primarily across the north half of the region. There
is even some support for thunder given some elevated instability
indicated on model soundings, mainly confined up along and north of
I-64.

Much of Monday appears dry at the moment, but kept some slight to
low chance PoPs in to account for a cold front moving through during
the day. Highs look to top 70 again for several locations. As the
front sags south into TN Monday evening it will stall out and
eventually lift back north as a warm front. As it does so, a
disturbance moving through the region will kick off more shower
activity Monday night.

.LONG TERM...(Tuesday through Saturday)
Issued at 343 PM CST Sat Dec 25 2021

At least the southern half of the PAH forecast area will be in the
warm sector of weakening low pressure system during the day Tue as
the system moves quite rapidly east-northeastward. Thus, widespread
rainfall is expected, plus even the possibility of isolated tstms.
Early on, the best 6 hour QPF should be north of the warm front,
perhaps a half inch in the morning hours. The rainfall is expected
to diminish from the west Tue night as the surface winds
progressively shift to the west or the northwest.

Wed is not expected to be necessarily dry however, especially for
areas south of the OH River, as moisture is progged to surge
northward out of AR/TN north of a developing Deep South surface
low/trof. There may be enough instability near the TN state line for
a clap of thunder or two in the afternoon. Once again, the rain is
forecast to end west-to-east Wed night, possibly with a few
snowflakes in the air in parts of southern IL/southeastern MO behind
the cold front/wind shift. At this time, the total QPF for these two
systems may be in excess of an inch in some locations, but could be
as little as a third of an inch in parts of southeastern MO.

The mid level flow will be low-amplitude most of the week, thus the
airmasses associated with frontal passages will be of a milder
Pacific origin, so no wild swings of temps are forecast, and temps
should stay mostly above average for this time of year.

After a mostly dry, mostly clear/partly cloudy period Thu through
Fri (some model solutions suggest a surge or two of moisture could
creep into the southern Pennyrile), a wetter, more amplified pattern
aloft should yield another opportunity for rainfall late Fri and
into Sat. A surface low pressure system is progged to develop
somewhere in the southwestern CONUS and approach our region.

&&

.AVIATION...
Issued at 1150 PM CST Sat Dec 25 2021

MVFR to IFR cigs continue to linger up across KMVN to near KEVV.
Satellite trends over the past few hours shows this deck trying to
move or develop southward with time. Scattered low clouds are
trying to develop elsewhere across the area. The trend in the
latest data suggests a more robust MVFR to IFR deck developing
across much of the area throughout the night and into the morning
hours. Fog is also becoming a problem across parts of southern IL
and southwest IN and some adjacent parts of west KY. A downward
trend in vsbys will likely take place through the night at most
terminals. It may take a while for the fog and low cigs to
dissipate in the morning. Once they do, it won't be long before
lower cigs attempt to re-enter the area with the passage of a warm
front late tomorrow afternoon into the evening. Right now, any
rain prospects look too minimal to mention.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

CW/SP/DB
Hazardous weather outlook, Dec 25, 11:59 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
1159 PM CST Sat Dec 25 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-270600-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1159 PM CST Sat Dec 25 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Dense fog will be present across portions of southeast Missouri
and southern Illinois through mid-morning Sunday. Refer to the
Dense Fog Advisory for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Locally heavy rain and a slight chance of thunderstorms are
possible Tuesday into Wednesday. Despite the chance of
thunderstorms, severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DWS/CLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 dense fog. Local standard time, as filed.

Dense Fog, Ballard

When
December 26, 1:00 AM CST to 9:00 AM CST
Where
Ballard forecast zone
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Dense Fog, Caldwell

When
December 26, 1:00 AM CST to 9:00 AM CST
Where
Caldwell forecast zone
Reported by
ASOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Dense Fog, Calloway

When
December 26, 1:00 AM CST to 9:00 AM CST
Where
Calloway forecast zone
Reported by
ASOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Dense Fog, Carlisle

When
December 26, 1:00 AM CST to 9:00 AM CST
Where
Carlisle forecast zone
Reported by
ASOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Dense Fog, Christian

When
December 26, 1:00 AM CST to 9:00 AM CST
Where
Christian forecast zone
Reported by
ASOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Dense Fog, Crittenden

When
December 26, 1:00 AM CST to 9:00 AM CST
Where
Crittenden forecast zone
Reported by
ASOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Dense Fog, Fulton

When
December 26, 1:00 AM CST to 9:00 AM CST
Where
Fulton forecast zone
Reported by
ASOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Dense Fog, Graves

When
December 26, 1:00 AM CST to 9:00 AM CST
Where
Graves forecast zone
Reported by
ASOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Dense Fog, Henderson

When
December 26, 1:00 AM CST to 9:00 AM CST
Where
Henderson forecast zone
Reported by
ASOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Dense Fog, Hickman

When
December 26, 1:00 AM CST to 9:00 AM CST
Where
Hickman forecast zone
Reported by
ASOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Dense Fog, Hopkins

When
December 26, 1:00 AM CST to 9:00 AM CST
Where
Hopkins forecast zone
Reported by
ASOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Dense Fog, Livingston

When
December 26, 1:00 AM CST to 9:00 AM CST
Where
Livingston forecast zone
Reported by
ASOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Dense Fog, Lyon

When
December 26, 1:00 AM CST to 9:00 AM CST
Where
Lyon forecast zone
Reported by
ASOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Dense Fog, Marshall

When
December 26, 1:00 AM CST to 9:00 AM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Dense Fog, McCracken

When
December 26, 1:00 AM CST to 9:00 AM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Dense Fog, Muhlenberg

When
December 26, 1:00 AM CST to 9:00 AM CST
Where
Muhlenberg forecast zone
Reported by
ASOS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Dense Fog, Todd

When
December 26, 1:00 AM CST to 9:00 AM CST
Where
Todd forecast zone
Reported by
ASOS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Dense Fog, Trigg

When
December 26, 1:00 AM CST to 9:00 AM CST
Where
Trigg forecast zone
Reported by
ASOS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Dense Fog, Union

When
December 26, 1:00 AM CST to 9:00 AM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Dense Fog, Webster

When
December 26, 1:00 AM CST to 9:00 AM CST
Where
Webster forecast zone
Reported by
ASOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996404, 996405, 996406, 996407, 996408, 996409, 996410, 996411, 996412, 996413, 996414, 996415, 996416, 996417, 996418, 996419, 996420, 996421, 996422, 996423.